Florida, 2023

Damaging Wind and Heavy Rain in Florida, May 22, 2023

May 22, 2023 · NWS JAX · 12 events in 6 counties and zones

A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 6:41 PM EST, 6 hours 19 minutes earlier.

Area forecast discussion, May 21, 6:41 PM EST, 6 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jacksonville FL
741 PM EDT Sun May 21 2023

...New AVIATION...

.NEAR TERM...
(Through Tonight)
Issued at 320 PM EDT Sun May 21 2023

Showers and thunderstorms are increasing ahead of the approaching
front as the east coast sea breeze moves inland. Convection will
likely linger into the night, but decrease in coverage and
intensity after sunset, with mild low temperatures expected.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 320 PM EDT Sun May 21 2023

Heavier widespread coverage is expected on Monday, as the front
stalls near the Florida/Georgia border, again providing extra fuel
for diurnal sea breeze convection. There will be another risk for
isolated severe thunderstorms and localized flooding Monday
afternoon, mainly for inland northeast Florida. Highs Monday will
stay just below 80 north of I-10, and in the lower to mid 80s for
the rest of northeast Florida. Temperatures will be a lower on
Tuesday, staying in the mid to upper 70s in southeast Georgia.
Likely rain and thunderstorm chances will continue into Tuesday,
with the front remaining stalled over the area.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 320 PM EDT Sun May 21 2023

Thunderstorm coverage will become more scattered Wednesday through
the weekend as the front finally moves south of our area. Low
pressure will form near southern Florida and move northeasterly
later in the week, likely staying offshore, but still enhancing
our breezy northeasterly winds creating increased risks for rip
currents and with a possibility for further coastal impacts.
Temperatures will remain slightly below or near average area-wide,
gradually warming up each day this week.

&&

.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Sun May 21 2023

The cold front is still to the NW of the area with convection
slowly fading as we begin to loose daytime heating. Will be some
showers around all night across the region but not enough coverage
to warrant more than VCSH. Convection will fire again over north
Florida early in the day tomorrow especially near St
Augustine.

UPDATED Portion...From there the convection fills in across north
Florida and SE Georgia with MVFR to IFR conditions in thunder
across all fields. For now have covered with a TEMPO Group from
2214/2218 and PROB30 Group from 2218/2224 but future shifts will
have to tweak that. I just didn't want to get too specific in the
extended portion.

&&

.MARINE...
Issued at 320 PM EDT Sun May 21 2023

A cold front will slowly move southeast across the region Today.
The front will sink into southern Florida and stall Monday, while
high pressure builds from the north. The region will be between
the high to the north northwest, and low pressure to the south
southeast through at least Thursday. Enhanced flow between these
two features will result in an extended period of elevated
conditions beginning Tuesday. Thunderstorm chances are forecast
each day this period.

Rip Currents: Moderate rip current risk expected through Monday,
with the potential to become high risk mid week as onshore flow
increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  86  69  79  65 /  80  60  80  60
SSI  84  72  79  70 /  60  50  80  70
JAX  89  70  80  68 /  70  50  90  80
SGJ  85  72  81  69 /  40  60  90  80
GNV  91  69  83  68 /  60  70  90  70
OCF  91  70  85  68 /  50  60  90  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, May 21, 7:05 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
805 PM EDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 S BELLAIR             30.15N 81.74W
05/21/2023  E0.50 INCH       CLAY               FL   TRAINED SPOTTER

            0.25 TO 0.5 INCH HAIL REPORTED BY A TRAINED
            SPOTTER.

&&

DRD
Special weather statement, May 21, 7:19 PM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
819 PM EDT Sun May 21 2023

FLZ140-240-220100-
Central Marion FL-Eastern Marion FL-
819 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Marion
County through 900 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Fort McCoy, moving southeast at
20 mph.

HAZARD...Landspouts, winds around 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Fort McCoy, Salt Springs, Lake Delancy, Hog Valley and Burbank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2917 8204 2944 8207 2944 8206 2947 8206
      2951 8192 2950 8191 2951 8190 2952 8186
      2949 8184 2949 8178 2943 8178 2943 8175
      2941 8174 2937 8174 2937 8172 2932 8170
TIME...MOT...LOC 0019Z 332DEG 18KT 2943 8198

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Local storm report, May 21, 7:33 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
833 PM EDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 NNW MANNVILLE         29.65N 81.88W
05/21/2023                   PUTNAM             FL   EMERGENCY MNGR

            EM RELAYED A PUBLIC REPORT OF DAMAGE TO A
            DECK IN INTERLACHEN. TIME ESTIMATED BY
            RADAR.

&&

DRD
Special weather statement, May 21, 9:02 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1002 PM EDT Sun May 21 2023

FLZ240-340-220230-
Central Marion FL-Western Marion FL-
1002 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of south central Marion
County through 1030 PM EDT...

At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Santos, or 11 miles
northwest of Wildwood, moving southeast at 20 mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lake Weir, The Village of Briar Meadow, Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2899 8226 2911 8210 2896 8191 2896 8224
TIME...MOT...LOC 0202Z 320DEG 19KT 2899 8213

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB

The radar

The Jacksonville radar (KJAX), 124 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Marion

When
May 22, 1:00 AM EST to 7:26 PM EST
Where
Marion County, 1.51 mi NNW of Salt Spgs
Reported by
Mesonet
Coordinates
29.370, -81.740

A WeatherStem mesonet station in Salt Springs measured a daily storm total rainfall of 5.3 inches as of 8 pm. Over 4.5 inches of this rainfall occurred between 2 pm and 6 pm.

Heavy Rain, Columbia

When
May 22, 1:00 AM EST to 7:31 PM EST
Where
Columbia County, 7.68 mi NE of Suwannee Vly
Reported by
Mesonet
Coordinates
30.370, -82.620

A WeatherStem mesonet station near Deep Creek just east of Highway 441 measured a daily storm total rainfall of 5.1 inches. Most of this rain (3.55 inches) occurred between 6:20 pm and 8:20 pm.

Heavy Rain, Nassau

When
May 22, 3:08 AM EST to 3:08 PM EST
Where
Nassau County, 1.38 mi WSW of Oneil
Reported by
Mesonet
Coordinates
30.610, -81.540

A mesonet station in Fernandina Beach measured 4.61 inches of rainfall in 12 hours.

Heavy Rain, Nassau

When
May 22, 6:00 AM EST to 7:30 AM EST
Where
Nassau County, 1.38 mi WSW of Oneil
Reported by
Public
Coordinates
30.610, -81.540

A public mesonet station measured 4-6 inches of rainfall south of State Road 200 in the vicinity of Amelia Concourse between 7 am and 8:30 am local time. The timing of the heavy rainfall was based on radar data. The measured 5.8 inches for this location was one of the highest measured rainfalls in the area, but there were numerous measured amounts of 4-5 inches in several neighborhoods off of Amelia Concourse.

Heavy Rain, Nassau

When
May 22, 6:00 AM EST to 8:30 AM EST
Where
Nassau County, 2.26 mi NW of Nassauville
Reported by
Public
Coordinates
30.590, -81.550

A public weather station along Cherry Creek Drive measured 5.86 inches of rainfall between 7 am and 9:30 am. The time of rainfall was based off of radar data. This public station is part of a larger mesonet network. Numerous other stations in the area measured 4-6 inches of rainfall during this time period near Amelia Concourse.

Thunderstorm Wind, Nassau

When
May 22, 9:10 AM EST
Where
Nassau County, 0.69 mi S of Boulogne Welcome Stn
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.760, -81.970

Several tree limbs were blown down.

Heavy Rain, St. Johns

When
May 22, 10:15 AM EST to 12:45 PM EST
Where
St. Johns County, 0.6 mi W of Moultrie
Reported by
Public
Coordinates
29.820, -81.330

A station measured 4 inches in about 2.5 hours.

Heavy Rain, Marion

When
May 22, 3:01 PM EST to 6:01 PM EST
Where
Marion County, 0.69 mi S of Electra
Reported by
Public
Coordinates
29.120, -81.900

Over about a 3 hour period, a public station west of County Road 314A near Electra measured 5.26 inches of rain. The location was just NNW of Moss Bluff.

Heavy Rain, Marion

When
May 22, 3:02 PM EST to 6:02 PM EST
Where
Marion County, 2.78 mi ESE of Lynne
Reported by
Public
Coordinates
29.180, -81.880

A public station along Owens Lake just north of State Road 40 in Lynne measured 4.14 inches of rain in about 3 hours.

Heavy Rain, Marion

When
May 22, 3:55 PM EST to 5:55 PM EST
Where
Marion County, 0.69 mi N of Early Bird
Reported by
Public
Coordinates
29.190, -82.370

A public weather station part of a larger mesonet network measured 3.97 inches of rainfall in 2 hours. The station was just north of County Road 328 and east of NW 150th Avenue.

Heavy Rain, Duval

When
May 22, 7:28 PM EST to 8:28 PM EST
Where
Duval County, 0.69 mi N of East Mandarin
Reported by
Mesonet
Coordinates
30.160, -81.630

A mesonet station in Jacksonville measured 2.24 inches of rainfall in 1 hour.

Heavy Rain, Clay

When
May 22, 7:40 PM EST to 8:40 PM EST
Where
Clay County, 0.91 mi NE of Rideout
Reported by
Mesonet
Coordinates
30.090, -81.790

A mesonet station in Middleburg measured 2.03 inches of rain in about 1 hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098320, 1098321, 1098313, 1098315, 1098316, 1098324, 1098314, 1098318, 1098319, 1098317, 1098322, 1098323.